A bodycam video of a San Diego Deputy who collapsed with a fentanyl overdose after exposure to the substance, went viral. But some experts were incredulous that exposure could bring on such a reaction.

Footage of the July 3 incident was released by the San Diego County Sheriff’s Department on Thursday, August 5, sending a warning signal of how lethal fentanyl can be. 

Deputy David Faiivae collapsed after being exposed to the drug while on regular patrol, according to body-worn camera footage given by police. Corp. Scott Crane, his training officer, gave him naloxone to reverse the drug’s effects.

“I’m Deputy David Faiivae and I almost died of a fentanyl overdose,” Faiivae emotionally recalled, sharing that he strained for air and his lungs became constricted at the moment, Los Angeles Times reported.

“Please take the time to share this video. It might save the life of your son, daughter, friend or loved one,” said Sheriff Bill Gore of the bodycam footage.

Included in the critical moment of near-death to Faiivae was his training officer, Corp. Scott Crane who refused to give up on him.

“You’re OK. Don’t be sorry…. I got you, OK?” Crane says in the footage. “I’m not going to let you die. I’m not going to let you die.” 

While the department wanted to share the traumatic incident in order to raise more awareness, some experts were incredulous, however, saying such risks of overdose were impossible.

“You can’t just touch fentanyl and overdose. It doesn’t just get into the air and make people overdose,” said Ryan Marino, medical director for toxicology and addiction at University Hospitals in Cleveland, according to NBC News.

“We have a lot of scientific evidence and a good knowledge of chemical laws and the way that these drugs work that says this is impossible.” 

Researchers also argued that airborne overdose can only happen if there were a lot of fentanyl and a longer period of exposure. 

Tara Stamos-Buesig, executive director of the Harm Reduction Coalition of San Diego, said she had not had any reaction to the drug despite her daily job would entail high risks of exposure. 

She offers addicts free needles nearly every day, a project to prevent Hepatitis A outbreak in the homeless.

The peer-reviewed Journal of Emergency Medical Services alleged the tragic experience Deputy Faiivae went through could be exaggerated, saying “victims complain of a variety of nonspecific symptoms including dizziness, anxiety, fatigue, dyspnea, nausea, vomiting and syncope.”

Fentanyl is a synthetic opioid akin to morphine, but it could be 50 to 100 times stronger, according to the National Institute on Drug Abuse.

Sheila P. Vakharia, deputy director of research and academic engagement at the Drug Policy Alliance said the scene of Deputy Faiivae’s reaction did not match what she was familiar with of opioid overdoses.

“It is clear that the trainee was so afraid and nervous that he likely had an extreme anxiety response to whatever he was handling,” Vakharia said.

Meanwhile, a sheriff’s spokeswoman, Lt. Amber Braggs argued that officer Faiivae’s reaction matches that described by the Centers for Disease Control and Prevention (CDC) and the U.S. Drug Enforcement Administration (FDA) about a rare skin or airborne exposure.

“Deputy Faiivae was exposed to Fentanyl and then collapsed and could not breathe,” Braggs told NBC News. “He absolutely showed the signs of an opioid overdose. After Naloxone was administered, he began to breathe again.”

Fentanyl continues to be one of the most serious drug concerns in San Diego County, with fentanyl fatalities in California jumping by 46 percent in just the last year.

“Fentanyl overdoses are on the rise throughout our county,”  Sheriff Bill Gore shared, Fox4 New reported. “Every day, deputies recover fentanyl in our communities and the county jails are not immune to the dangers of this drug.”